MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø10X320MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø10X320MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3525-0320S
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/20/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
On (b)(6) 2016, long gamma nail was implanted as a treatment for trochanter fracture.Partial load was started 1 weeks later after surgery and total load started at 9 weeks.Felt something strange in (b)(6) 2018, visited the hospital on (b)(6) 2018.Fracture of the proximal part of the nail was discovered compared with radiographing.It was replaced on (b)(6) with a replacement of long gamma.
 
Additional Manufacturer Narrative
Correction to lot code.The reported event that long nail kit r1.5, ti, left gamma3® ø10x320mm x 125° was alleged of issue implant breakage - nail could not be confirmed, since the device was not returned for evaluation and no other evidences were provided.More detailed information about the complaint event as well as the affected device must be available in order to determine the root cause of the complaint event.However, based on the complaint history and risk management file, some of the possible root causes can be: patient related like mechanical overstressing, traumatic overload, inadequate load or support, non-union and osteoporotic bone.Handling failure like implant was weakened / damaged when implanted; inadequate reposition, wrong nail geometry chosen, position of implant is incorrect, mislocking, misdrilling are less likely as failure happened after more than 2 years (else failure would have been sooner).Based on limited information and referring to that no deviation was found in the manufacturing documents a deficiency in the implant in question was not verified.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If the device is returned or if any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
 
Event or Problem Description
On 2016/12/16, long gamma nail was implanted as a treatment for trochanter fracture.Partial load was started 1 weeks later after surgery and total load started at 9 weeks.Felt something strange in march 2018, visited the hospital on april 10, 2018.Fracture of the proximal part of the nail was discovered compared with radiographing.It was replaced on april 20th with a replacement of long gamma.
 
Additional Manufacturer Narrative
The reported event that long nail kit r1.5, ti, left gamma3® ø10x320mm x 125° was alleged issue of implant breakage - nail could be confirmed, since the device was returned for evaluation and matched the alleged failure mode.The device inspection revealed the following: the nail was broken within its proximal hole for the lag screw.According to the damage and the evidences of the breakage surfaces, the nail broke in a fatigue fracture due to massive axial overload.Significant drill marks are found at the proximal hole for the lag screw; they progress through the entire bore.The drill marks were generated by a deviated lag screw step drill which most likely had created the starting point of the fracture by a notching effect.Drilling marks within the nail hole at the anterior bridge did most likely weakened the nail hole and favored the nail breakage.The customer reported that the nail was broken after approximately 2 years of implantation.According to an internal literature research the normal femur bone fracture consolidation is done after 8 to 24 weeks.A not healed bone after 6 months is classified as non-union, means the bone did not heal due to patient conditions.Based on the above observations the nail breakage is not linked to a deficiency of the device but is rather considered patient related (non-union/ delayed healing).The ifu addresses intra-operative implant damages and non-unions as warnings and adverse effects.If other listed adverse effects or contraindications (like instable fractures, obesity, high activity, osteoporosis, etc.) did contribute to the nail breakage could not be determined due to missing information.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.If any further information is provided, the complaint report will be updated.No indications of material, manufacturing or design related problems were found during the investigation.

Brand Name
LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø10X320MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key7507091
Report Number0009610622-2018-00206
Device Sequence Number18902957
Product Code HSB
UDI-Device Identifier04546540375728
UDI-Public(01)04546540375728
Combination Product (Y/N)N
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician Assistant
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date07/31/2021
Device Model Number3525-0320S
Device Catalogue Number35250320S
Device Lot NumberK0B4454
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/14/2018
Initial Date Received by Manufacturer 04/20/2018
Supplement Date Received by Manufacturer07/19/2018
09/20/2018
Initial Report FDA Received Date05/11/2018
Supplement Report FDA Received Date08/10/2018
10/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR